Alert archive / New Mexico / High Wind Warnings in 2020

High Wind Warning 2, NWS El Paso, TX

March 18, 2020Otero County, New Mexico

NWS El Paso, TX issued this high wind warning at Mar 18, 2020, 7:48 PM MDT for Otero County, New Mexico. It took effect at Mar 19, 2020, 12:00 AM MDT. It was in force for 19 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 18, 2020, 7:48 PM MDT (01:48 UTC)
In effect from
Mar 19, 2020, 12:00 AM MDT
Expired
Mar 19, 2020, 7:00 PM MDT
In force
19 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 12:15 AM MDTTSTM WND GST 582 S Sunspot, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WWUS74 KEPZ 190148
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
748 PM MDT Wed Mar 18 2020

...HIGH WINDS TO IMPACT PORTIONS OF THE SACRAMENTO MOUNTAINS...

NMZ415-416-191415-
/O.NEW.KEPZ.HW.W.0002.200319T0600Z-200320T0100Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
748 PM MDT Wed Mar 18 2020

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM MDT
THURSDAY...

* WHAT...West winds 25-35 mph with gusts up to 60 mph.

* WHERE...Eastern slopes of the Sacramento Mountains.

* WHEN...Midnight through 7PM MDT Thursday.

* ADDITIONAL DETAILS... The strongest winds are expected from
  midnight through the mid morning hours on Thursday. Strong 
  winds and gusts will continue through the afternoon before 
  relaxing during the evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

DeLizio

$$
1 follow-up statement
908 
WWUS74 KEPZ 191329
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
729 AM MDT Thu Mar 19 2020

NMZ415-416-200100-
/O.CON.KEPZ.HW.W.0002.000000T0000Z-200320T0100Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
729 AM MDT Thu Mar 19 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...West winds 25-35 mph with gusts up to 60 mph.

* WHERE...Eastern slopes of the Sacramento Mountains.

* WHEN...Midnight through 7PM MDT Thursday. The strongest winds
  are expected through the mid afternoon hours before slackening
  later in the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

Bird

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this high wind warning went out at Mar 18, 5:56 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 18, 5:56 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
556 PM MDT Wed Mar 18 2020

.AVIATION...00Z TAF CYCLE
Mainly VFR with scattered periods of MVFR through the critical
TAF period as showers impact terminals from now through 06/7Z.
The exception will be heavier showers and isolated thunderstorms
between 03-07Z which has been included in a TEMPO group for all
terminals. Brief IFR conditions will be possible if a thunderstorm
moves over a terminal, but confidence is low in this threat. A
cold front sweeping west to east is to thank for this potential.
In addition, this front is expected to increase the winds to
around 20G35KTs around 04-07Z. Winds will remain elevated through
the rest of the overnight after Midnight, with the -SHRA threat
diminishing after 07-08Z. VFR with SCT mid to high level clouds
and westerly winds 15G25KTs expected through Friday.

&&

35

.PREV DISCUSSION...335 PM MDT Wed Mar 18 2020...

.SYNOPSIS...
We will continue to see a chance for lowland rain and mountain
snow showers tonight. Then for Thursday we will be dry, cool but
windy. On Friday we will begin a slow warming trend that will
continue through the weekend. We will stay warm and dry for the
start of next week, but we could be breezy to windy both Monday
and Tuesday.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Thursday...
The upper-level low spinning off the Baja Coast is already affecting
our weather bringing with it widespread rains and high-elevation
snows across the entire CWA. Fewer radar echos are noted south of
the Mexico border though and that will move in shortly. That could
help set the stage for more scattered showers and thunderstorms to
develop ahead of a Pacific front. *If* we get some daytime heating
following this first batch of rain, the thunderstorms could become
strong to severe given favorable directional and speed sheer with
best chances for strong storms towards SE Otero, El Paso, and
Hudspeth Counties. Precipitation totals of around 0.25-0.50" look
common across the lowlands with 0.50-0.75" or more expected in the
mountains.

Snowfall will be the other impact with this system. Initially, snow
levels look to start off between 8500 and 9000 feet before dropping
to around 7500 after dark and then 6000 feet by sunrise. The snow
levels will be slower to drop across the Sacramento Mountains. Thus,
snowfall totals of 3-7 inches look likely for the Gila above 7500
feet with lesser totals between 6000 and 7500 feet. The Sacramento
Mountains are harder to forecast. It is snowing in Cloudcroft but
without accumulations as of 2:20. Precipitation will be ending
quickly as snow levels fall, but if snow levels prove lower than
forecast, we could see totals ramp up more than the 1-3" presently
forecast for the higher elevations of the Sacramento Mountains.

Most of the precipitation will end for the lowlands during the early
morning hours with snow lasting a bit longer in the mountains with
the Gila being the last to see an end to precip. The story will then
shift to winds behind the Pacific front with breezy to windy
conditions expected area-wide. Strongest winds will be over the
Sacramento Mountains and over east facing slopes, especially after
midnight. For now, it appears all locations will remain under
advisory criteria.

&&

.LONG TERM...
Our weather will continue to settle down Thursday night and into
Friday. We will see generally a zonal (west to east) flow develop
across the region. This will allow us to stay dry and begin a
warming trend. High temperatures on Thursday will run 10 to 15
degrees below average, but then on Friday we will see high
temperatures 5 to 8 degrees below average and then just a little
below average on Saturday. On Sunday we will see a short wave
ridge move across the region, but it won't do much to our highs as
they will continue run very near average for this time of year.
Then on Monday and Tuesday our upper level flow will turn more
toward the southwest as another upper level trough gets ready to
move in our direction. The southwest flow will jump our highs 3 to
5 degrees above average. Also as the trough approaches (since it
is March) we will see breezy to windy conditions on both Monday
and Tuesday. And for you rain lovers, just beyond the forecast
this time around, both the GFS and ECMWF indicates that another
deeper trough will approach the region to give us yet another
chance for rain for the end of next week.

&&

.FIRE WEATHER...
No major fire concerns expected for at least the next couple of
days. Lowland rains and mountains snows will end during the early
morning hours Thursday with winds becoming the bigger story for
tomorrow. Even though winds will be elevated, especially across the
Sacramento Mountains, min RH values will stay above critical levels
bottoming out in the mid-20s. Friday will see similar conditions
though with a decrease in winds. Vent rates will range from very
good to excellent on Thursday and good to very good on Friday. Low
fire weather concerns look to continue through the weekend before
near-critical conditions occur Monday and Tuesday.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 42  63  42  67 /  50   0   0   0
Sierra Blanca           39  61  37  64 /  60   0   0   0
Las Cruces              37  59  36  63 /  70   0   0   0
Alamogordo              37  60  36  64 /  90   0   0   0
Cloudcroft              22  37  24  43 /  80  10   0   0
Truth or Consequences   37  59  34  62 /  90   0   0   0
Silver City             32  47  31  55 /  90  20   0   0
Deming                  36  57  32  64 /  70   0   0   0
Lordsburg               35  56  33  62 /  80  10   0   0
West El Paso Metro      42  62  43  68 /  50   0   0   0
Dell City               40  63  36  65 /  60   0   0   0
Fort Hancock            42  66  39  71 /  50   0   0   0
Loma Linda              37  57  39  61 /  60   0   0   0
Fabens                  42  64  40  69 /  50   0   0   0
Santa Teresa            39  61  37  66 /  60   0   0   0
White Sands HQ          41  60  41  65 /  80   0   0   0
Jornada Range           37  59  36  63 /  80   0   0   0
Hatch                   37  59  34  65 /  70   0   0   0
Columbus                38  59  36  66 /  60   0   0   0
Orogrande               37  60  37  64 /  80   0   0   0
Mayhill                 29  49  29  54 /  80  10   0   0
Mescalero               27  47  26  53 /  90  10   0   0
Timberon                25  46  26  51 /  80  10   0   0
Winston                 28  49  26  56 /  90   0   0   0
Hillsboro               32  54  31  61 /  90   0   0   0
Spaceport               34  59  32  62 /  80   0   0   0
Lake Roberts            27  45  24  55 /  90  20   0   0
Hurley                  31  50  29  58 /  90  20   0   0
Cliff                   30  52  26  61 /  90  20   0   0
Mule Creek              32  49  29  56 / 100  30   0   0
Faywood                 32  51  31  58 /  90   0   0   0
Animas                  35  58  33  65 /  80   0   0   0
Hachita                 33  57  31  64 /  70   0   0   0
Antelope Wells          34  59  33  67 /  70   0   0   0
Cloverdale              34  53  34  60 /  80   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until noon MDT Thursday for NMZ402.

TX...None.
&&

99/99/99
Hazardous weather outlook, Mar 18, 6:52 AM MDT, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
652 AM MDT Wed Mar 18 2020

NMZ401>417-TXZ418>424-191300-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
652 AM MDT Wed Mar 18 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Widespread showers and isolated thunderstorms will develop across
the region today. A few stronger thunderstorms will be possible
east of El Paso in the afternoon. This evening, a line of
thunderstorms will move into southwestern New Mexico from Arizona,
and push east to the Rio Grande before Midnight. Small hail and
wind gusts over 45 mph may accompany this line of storms, along
with a sudden wind shift to the west.

Rain will change to snow over the higher terrain this evening,
with snowfall amounts of 2 to 4 inches possible above 7,000 feet,
and slightly higher amounts possible above 9,000 feet by morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:59 PM MDTSpecial Weather StatementEPZLuna46 min
Mar 18, 10:43 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra62 min
Mar 18, 11:37 PM MDTSevere Thunderstorm WarningEPZOtero, Sierra53 min
Mar 18, 11:38 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero37 min

Nearby

High Wind Warnings in New Mexico, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.